Acetaminophen is the active drug component contained in Tylenol, Paracetamol, Panadol, Calpol, Feverall, etc.
Acetaminophen is indicated for the management of pain and fever in both adults and children. While a highly active and effective medication, Acetaminophen is not without side effects, and worse still, it’s one of the most easily accessible drugs and therefore, prone to abuse.
Many persons have developed the habit of popping painkillers for the slightest reason. Countless parents are guilty of dishing out paracetamol/panadol or Tylenol syrup to their babies at the slightest whim. Others carry caplets of the medication in their bags and pop two tabs at the end of each day to ease the stress and strain of working through that day.
Acetaminophen is thought to have a wide therapeutic window, meaning a person can take a lot of tablets without any major side effect. However, the drug is broken down in the body and the breakdown product can become very harmful.
What you may not know is that the body does not excrete all of it, instead, some amounts are stored in the liver.
With time it becomes poison, damaging the liver. In some persons, this can happen within 24hours!! The drug is especially dangerous in children and infants if it is abused. You cannot take more than 4 doses/day, which is 8 tablets of 500mg for adults. This is the absolute maximum and reserved for cases that truly require it. For children, the dosage is trickier as it is measured according to their weight.
Always talk to a doctor and do not self-medicate. We are here to help. Do not drink alcohol and take paracetamol. If you already have liver disease, ask a doctor first as your dose will need to be adjusted.
Many cough/anti-cold medicines also contain Acetaminophen. If you do not check your labels properly, you can double dose and put yourself at risk when you take painkillers along with these medications.
Remember to ask for clarification when in doubt.
SOURCE: IG Post by Dr. Kharis Effiong